Local units modulo circular units
Author: R. Coleman
Journal: Proc. Amer. Math. Soc. 89 (1983), 1-7
MSC: Primary 11R18; Secondary 11R27
MathSciNet review: 706497
Full-text PDF Free Access
Abstract: In his paper, Some Modules in the Theory of Cyclotomic Fields , Iwasawa obtained the remarkable theorem that the quotient of the -adic cyclotomic units by the completion of the circular units is isomorphic to the quotient of the group ring by the Stickleberger ideal. He then used this to deduce some interesting global results, the most striking of which is an explanation of the plus part of the analytic class number formula under the assumption that the class group at the first layer is cyclic, together with a regularity assumption.
In this note, we will show how with the results in our paper, Division Values in Local Fields , it is now possible to give a substantially simpler proof of the above theorem. We also describe, briefly, how one can obtain various global results of Iwasawa from this Theorem, which are not included in either Lang's , or Washington's  books.
-  Robert F. Coleman, Division values in local fields, Invent. Math. 53 (1979), no. 2, 91–116. MR 560409, https://doi.org/10.1007/BF01390028
-  Kenkichi Iwasawa, On some modules in the theory of cyclotomic fields, J. Math. Soc. Japan 16 (1964), 42–82. MR 0215811, https://doi.org/10.2969/jmsj/01610042
-  Serge Lang, Cyclotomic fields, Springer-Verlag, New York-Heidelberg, 1978. Graduate Texts in Mathematics, Vol. 59. MR 0485768
-  Lawrence C. Washington, Introduction to cyclotomic fields, Graduate Texts in Mathematics, vol. 83, Springer-Verlag, New York, 1982. MR 718674
- R. Coleman, Division values in local fields, Invent. Math. 53 (1979), 91-116. MR 560409 (81g:12017)
- K. Iwasawa, On some modules in the theory of cyclotomic fields, J. Math. Soc. Japan 20 (1964), 42-82. MR 0215811 (35:6646)
- S. Lang, Cyclotomic fields, Graduate Texts in Math., Springer-Verlag, New York, 1978. MR 0485768 (58:5578)
- L. Washington, Introduction to cyclotomic fields, Graduate Texts in Math., Springer-Verlag, New York, 1982. MR 718674 (85g:11001)